Vol. 13, No. 1, 2020

Download this article
Download this article For screen
For printing
Recent Issues

Volume 14
Issue 3, 361–540
Issue 2, 181–360
Issue 1, 1–179

Volume 13, 5 issues

Volume 12, 8 issues

Volume 11, 5 issues

Volume 10, 5 issues

Volume 9, 5 issues

Volume 8, 5 issues

Volume 7, 6 issues

Volume 6, 4 issues

Volume 5, 4 issues

Volume 4, 4 issues

Volume 3, 4 issues

Volume 2, 5 issues

Volume 1, 2 issues

The Journal
About the Journal
Editorial Board
Editors’ Interests
Subscriptions
 
Submission Guidelines
Submission Form
Policies for Authors
Ethics Statement
 
ISSN: 1944-4184 (e-only)
ISSN: 1944-4176 (print)
Author Index
Coming Soon
 
Other MSP Journals
This article is available for purchase or by subscription. See below.
Structured sequences and matrix ranks

Charles Johnson, Yaoxian Qu, Duo Wang and John Wilkes

Vol. 13 (2020), No. 1, 1–8
Abstract

We consider infinite sequences from a field and all matrices whose rows consist of distinct consecutive subsequences. We show that these matrices have bounded rank if and only if the sequence is a homogeneous linear recurrence; moreover, it is a k-term linear recurrence if and only if the maximum rank is k. This means, in particular, that the ranks of matrices from the sequence of primes are unbounded. Though not all matrices from the primes have full rank, because of the Green–Tao theorem, we conjecture that square matrices whose entries are a consecutive sequence of primes do have full rank.

PDF Access Denied

However, your active subscription may be available on Project Euclid at
https://projecteuclid.org/involve

We have not been able to recognize your IP address 3.237.2.4 as that of a subscriber to this journal.
Online access to the content of recent issues is by subscription, or purchase of single articles.

Please contact your institution's librarian suggesting a subscription, for example by using our journal-recom­mendation form. Or, visit our subscription page for instructions on purchasing a subscription.

You may also contact us at contact@msp.org
or by using our contact form.

Or, you may purchase this single article for USD 30.00:

Keywords
$k$-term linear recurrence, prime numbers, row extension, column extension, rank, matrix of a sequence
Mathematical Subject Classification 2010
Primary: 15A03
Secondary: 11B25, 11B37
Milestones
Received: 9 May 2016
Revised: 13 September 2016
Accepted: 9 April 2017
Published: 4 February 2020

Communicated by Stephan Garcia
Authors
Charles Johnson
Department of Mathematics
The College of William & Mary
Williamsburg, VA
United States
Yaoxian Qu
Department of Mathematics
University of Notre Dame
South Bend, IN
United States
Duo Wang
Department of Mathematics
The College of William & Mary
Williamsburg, VA
United States
John Wilkes
Department of Mathematics
The College of William & Mary
Williamsburg, VA
United States